Wisconsin, 2019Heavy Snow in Wisconsin, February 5 to 6, 2019
February 5 to 6, 2019 · NWS GRB · 9 events in 9 counties and zones
A fast-moving upper level disturbance moved across Wisconsin, dropping 6 to 9 inches of snow in a 12 to 18 hour period in parts of central, north-central, and northeast Wisconsin. ).
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving upper level disturbance moved across Wisconsin, dropping 6 to 9 inches of snow in a 12 to 18 hour period in parts of central, north-central, and northeast Wisconsin. The highest snow totals included 9.0 inches in Merrill (Lincoln Co.), 8.4 inches in Aurora (Florence Co.), 8.0 inches in Townsend (Oconto Co.), 7.8 inches at Rice Reservoir Number 2 (Lincoln Co.), 7.7 inches in Crandon (Forest Co.), and 7.5 inches in Rhinelander (Oneida Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 5, 5:47 AM CST, 6 hours 13 minutes earlier.
Area forecast discussion, Feb 5, 5:47 AM CST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
547 AM CST Tue Feb 5 2019
Updated aviation portion for 12Z TAF issuance
.SHORT TERM...Today...Tonight...and Wednesday
Issued at 357 AM CST Tue Feb 5 2019
Upper level jets and low level warm advection will
combine to produce at least a few inches of snow across the region
late this afternoon and evening. The right entrance region of a
jet moving across Upper Michigan and the left exit region of another
lifting northeast from Iowa could produce one or two narrow bands
of higher snowfall. It is difficult to forecast something like this,
but the best guess is that it would be roughly along a Wausau to
Wausaukee line.
Mild air aloft could produce some sleet and freezing rain in the
Fox Valley and lakeshore, especially from Oshkosh to Manitowoc.
All of the precipitation may end as freezing drizzle late tonight
as mid level moisture and ice crystals depart.
Wednesday should be mostly cloudy with seasonable temperatures
ahead of the next weather system.
.LONG TERM...Wednesday Night Through Monday
Issued at 357 AM CST Tue Feb 5 2019
Another round of wintry precipitation can be expected toward the
end of the work week, followed by much colder than normal
temperatures. Significant amounts of snow and freezing rain are
possible across parts of the forecast area.
A frontal boundary to the south and upper divergence in the left
exit region of an upper level jet max will provide lift for
precipitation well ahead of the arrival of a mid level trough and
surface low pressure system. There is at least a chance for snow
and/or freezing rain across most of the area starting Wednesday
evening and precipitation chances increase overnight.
Wintry precipitation looks like a sure thing on Thursday as the
surface low moves into the region. The 00Z GFS and ECMWF were
similar in taking the low to north-central Illinois by 18Z and
then to central Lake Michigan by 00Z Friday. The 00Z NAM and
Canadian-NH were both farther south with the system. Most of the
precipitation should change to snow as cold air wraps around the
departing system. The forecast area should be dry after 06Z
Friday, with the exception of lake-effect snow showers in north-
central Wisconsin that remain possible through Friday evening.
Winds become unfavorable for lake-effect in the area as a surface
high pressure system moves into the region.
Model consistency is an issue for the weekend into early next
week, so the chance for snow Sunday afternoon and evening from
the initial model blend was left alone. High temperatures are
expected to be warmer on Sunday and Monday, but still colder than
normal.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 547 AM CST Tue Feb 5 2019
MVFR ceilings are expected west of a Stevens Point to
Iron Mountain line today with VFR/MVFR ceilings further east. An
upper level disturbance will bring snow and IFR conditions to the
region late this afternoon or evening which should end as freezing
drizzle late tonight. Some sleet or freezing rain may mix with
the snow south of Green Bay.
Dry weather is expected Wednesday with MVFR/VFR ceilings before
the next weather system brings IFR weather and wintry
precipitation Wednesday night and Thursday.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 3 AM CST
Wednesday for WIZ020>022-031-037>040-048>050-073-074.
Winter Weather Advisory from 3 PM this afternoon to midnight CST
tonight for WIZ005-010>013-018-019-030-035-036-045.
&&
SHORT TERM.....RDM
LONG TERM......MG
AVIATION.......RDM
Hazardous weather outlook, Feb 5, 3:30 AM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
330 AM CST Tue Feb 5 2019
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-060930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
330 AM CST Tue Feb 5 2019
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
Hazardous travel conditions are likely across the area later today
and tonight. Snow will arrive during the late afternoon and continue
through the evening hours. It may mix with sleet and freezing rain
in the Fox Valley and Lakeshore areas, and end as freezing drizzle
late tonight. Several inches of snow are possible in most areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another round of wintry precipitation and hazardous travel
conditions are possible Wednesday night into Thursday night.
Significant amounts of snow and freezing rain are possible with
this system, but exact locations and amounts remain in question.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.
LMZ521-522-541>543-060930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
330 AM CST Tue Feb 5 2019
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
The probability of widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heavy freezing spray is expected at times during the next week.
RDM/MG
Heavy Snow, Oneida
- When
- February 5, 12:00 PM CST to February 6, 2:00 AM CST
- Where
- Oneida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
The highest snowfall totals in Oneida County were 7.5 inches in Rhinelander and 6.7 inches near Bradley and near Goodnow.
Heavy Snow, Lincoln
- When
- February 5, 12:00 PM CST to February 6, 2:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
An estimated 9 inches of snow fell in Merrill and 7.8 inches fell at Rice Reservoir Number 2.
Heavy Snow, Langlade
- When
- February 5, 12:00 PM CST to February 6, 2:00 AM CST
- Where
- Langlade forecast zone
- Reported by
- Unknown
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
Heavy Snow, Marathon
- When
- February 5, 12:00 PM CST to February 6, 2:00 AM CST
- Where
- Marathon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
Around 6 inches of snow fell in Wausau.
Heavy Snow, Forest
- When
- February 5, 12:00 PM CST to February 6, 2:00 AM CST
- Where
- Forest forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
The highest snow totals in Forest County were 7.7 inches in Crandon and 6.2 inches near Argonne.
Heavy Snow, Florence
- When
- February 5, 12:00 PM CST to February 6, 2:00 AM CST
- Where
- Florence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
The highest snow totals in Florence County were 8.4 inches in Aurora, 6.2 inches 4 miles west of Aurora, and 6.0 inches near Spread Eagle.
Heavy Snow, Northern Marinette
- When
- February 5, 12:00 PM CST to February 6, 2:00 AM CST
- Where
- Northern Marinette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
The highest snow totals in northern Marinette County were 6.5 inches in Wausaukee, 6.3 inches in Amberg, and 6.0 inches in Athelstane.
Heavy Snow, Southern Marinette
- When
- February 5, 12:00 PM CST to February 6, 2:00 AM CST
- Where
- Southern Marinette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
The highest snow total in southern Marinette County was 6.5 inches near High Falls Reservoir.
Heavy Snow, Northern Oconto
- When
- February 5, 12:00 PM CST to February 6, 2:00 AM CST
- Where
- Northern Oconto forecast zone
- Reported by
- Public
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
The highest snowfall total in northern Oconto County was 8.0 inches in Townsend.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Hail in Missouri, February 5 to 7, 20192 deaths · 2 injured · $100,000 · 1 in hail · 32 events
- Ice Storm in Michigan, February 5 to 7, 2019$24 million · 10 events
- Ice Storm and Winter Weather in Kansas, February 5 to 7, 20191 death · $10,000 · 6 events
- Flood in Ohio, February 5 to 11, 2019$60,000 · 1 event
- Winter Weather in Wisconsin, February 5, 201920 events
- Heavy Snow and Winter Weather in South Dakota, February 5 to 7, 201920 events
- Winter Storm and Heavy Snow in Colorado, February 5 to 7, 201916 events
- Ice Storm and Winter Storm in Illinois, February 5 to 6, 201914 events
- Dense Fog in Missouri, February 5 to 6, 201911 events
- Winter Weather in Colorado, February 5 to 7, 20197 events
- Winter Storm and Heavy Snow in Wyoming, February 5 to 6, 20196 events
- Heavy Snow in Wisconsin, February 5, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803900, 803901, 803903, 803904, 803905, 803906, 803907, 803908, 803909.